Translate This Page Print This Page Email a Friend Newsletter Sign-Up
Text Size : Sm Med Lg

Sample Image

Back to Health Topics A-Z Homepage
Toxic Shock Syndrome

What is toxic shock syndrome (TSS)?
Staphylococcus aureus and less commonly, Streptococcus pyogenes within their bodies.
What causes TSS?
The types (or strains) of the bacteria Staphylococcus aureus and Streptococcus pyogenes that produce a particular toxin can cause TSS if the right conditions in the body are met. The bacteria release the toxin, causing severe inflammation throughout the body.
How common is toxic shock syndrome and who is at risk for TSS?
TSS is a rare illness, with only 135 cases reported in the United States in 2000. In the 1980's TSS was more common and occurred predominately in menstruating women using certain types of tampons that enhanced bacterial growth and toxin production. These types of tampons are no longer available. Presently, about half of TSS cases occur in menstruating women or women using barrier contraceptive devices. The remaining cases typically occur in people after surgery.
What are the symptoms of TSS?
The symptoms of TSS occur suddenly, with a fever (a temperature of 102° F. or higher) and rash, and may include chills, vomiting, diarrhea, muscle pains and headache. A person with TSS may become very sick and develop low blood pressure.
How is TSS treated?
TSS is a serious illness that requires immediate medical attention. Treatment includes hospitalization for antibiotics (and other medications), close monitoring and supportive measures.
How can TSS be prevented?
You can reduce the risk of menstrual-associated TSS by alternating tampons with pads, using the minimum absorbency tampon needed to control flow and changing tampons as directed. Read the product insert included with tampons for the absorbency of your tampon brand and other information.
What should I do if I suspect I have TSS?
If you suspect you have TSS, you should seek medical care immediately. If you are menstruating and using a tampon remove the tampon and tell your health care provider.

Last Updated: March 2003